Iowa, 2015

Hail and Damaging Wind in Iowa, April 18, 2015

April 18, 2015 · NWS DMX · 2 events in 2 counties and zones

A large upper level low pressure area was located over eastern Colorado during the afternoon of the 18th. Moisture streamed north ahead of it with marginal instability over the state.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$51,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A large upper level low pressure area was located over eastern Colorado during the afternoon of the 18th. Moisture streamed north ahead of it with marginal instability over the state. CAPE rose to around 1000 J/kg by mid afternoon. The non-severe tornado index was elevated from southeast into parts of central and north central Iowa. The freezing level was quite low, around 10,000 feet, however the CAPE in the -10 to -30 C layer of the atmosphere was only around 200 J/kg. Thunderstorms formed in the afternoon and though most remained below severe levels, there were a few severe reports. One storm produced quarter size hail that covered the ground in Decatur County. Another storm produced an apparent microburst that destroyed a machine shed and blew it 600 feet into a field in Marshall County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 18, 11:28 AM CST, 1 hour 1 minute earlier.

Area forecast discussion, Apr 18, 11:28 AM CST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1228 PM CDT SAT APR 18 2015

.SHORT TERM /TODAY/...
ISSUED AT 348 AM CDT SAT APR 18 2015

PRECIPITATION CHANCES TODAY WILL BE MAIN FORECAST CONCERN. LARGE
UPPER LEVEL LOW PRESSURE SYSTEM WILL PUSH SLOWLY EAST FROM COLORADO.
SURFACE BOUNDARY ASSOCIATED WITH LOW CURRENTLY LOCATED FROM WESTERN
NEBRASKA TO EASTERN KANSAS HAS ONGOING CONVECTION ALONG LINE. THIS
WILL PUSH SLOWLY EASTWARD WITH LOW...BRINGING BEST CHANCES FOR
PRECIPITATION LATE IN THE DAY. MODELS CONTINUE TO BE A BIT SLOWER
WITH THIS PROGRESSION...AND HAVE CUT BACK ON BEST PRECIPITATION
CHANCES TO LATER IN THE DAY...GENERALLY ENTERING CWA NEAR 18Z.
SUBJECTIVELY ANALYZED WEAK SURFACE BOUNDARY STRETCHED FROM CENTRAL
NEBRASKA TO SOUTH CENTRAL IOWA HAS ALLOWED FOR SCATTERED SHOWERS AND
THUNDERSTORMS TO DEVELOP EARLY THIS MORNING. THIS WILL PERSIST AND
CONTINUE TO LIFT SLOWLY NORTHEAST THROUGHOUT THE MORNING HOURS.
THEREFORE...EXPECT PRECIPITATION TO COME IN TWO WAVES TODAY...WITH
EARLY MORNING PRECIPITATION CONTINUING AS SYSTEM LIFTS
NORTHEAST...AND MAY EXPAND AS BETTER FORCING ARRIVES AS LOW MOVES
EAST...AND BETTER CHANCES WITH BOUNDARY ASSOCIATED WITH LOW. HAVE
KEPT THUNDER MENTIONED TO ISOLATED AS INSTABILITY IS PRESENT BUT
GENERALLY WEAK. BETTER INSTABILITY COMES LATE IN THE
DAY...ESPECIALLY IN THE WEST AND MAY SEE MORE WIDESPREAD THUNDER IN
THE AFTERNOON. ALONG WITH WEAK INSTABILITY...SHEAR REMAINS WEAK
THOUGH...CANNOT RULE OUT AN ISOLATED SEVERE THUNDERSTORM WITH LARGE
HAIL OR DAMAGING WINDS AS THE MAIN THREATS.

.LONG TERM /TONIGHT THROUGH FRIDAY/...
ISSUED AT 348 AM CDT SAT APR 18 2015

THE UPPER LOW PRESSURE OVER COLORADO TODAY WILL BEGIN TO SHIFT
EAST TONIGHT AND TRANSITION TO AN OPEN WAVE. ONE STRONG IMPULSE
AHEAD OF THE SYSTEM WILL BE OVER WESTERN IOWA BY 00Z THIS EVENING
WITH MODEST QG FORCING AND UPPER LEVEL DIVERGENCE OVER CENTRAL AND
NORTHERN IOWA. THE MOISTURE TRANSPORT WILL BE MAXIMIZED DURING
THIS TIME NEAR THE INTERSTATE 35 CORRIDOR AND WILL LIFT NORTHEAST
THROUGH THE REMAINDER OF THE EVENING. PROFILES WILL BE QUITE
SATURATED THROUGH THE EVENING WITH PWAT VALUES NEAR 1.25 INCHES.
OVERALL INSTABILITY WILL BE RELATIVELY WEAK AND ONLY 2OO J/KG OR
LESS. CONTINUED TREND OF SHOWERS WITH ISOLATED THUNDERSTORMS
EMBEDDED IN THE ACTIVITY. SOME DRIER AIR DOES TRY TO ENTRAIN INTO
THE REGION BEHIND THIS WAVE OF PRECIPITATION AND SHOULD RESULT IN
A PERIOD OF LITTLE TO NO PRECIPITATION AFTER 06Z AND INTO SUNDAY
MORNING. FOG MAY NEED TO BE CONSIDERED YET FOR TONIGHT CONSIDERING
THE AMOUNT OF LOW LEVEL SATURATION AND WEAK SFC FLOW.

ANOTHER WAVE OF SHOWERS AND ISOLATED THUNDERSTORMS IS
EXPECTED TO DEVELOP IN ADVANCE OF A COLD FRONT MOVING ACROSS THE
STATE DURING THE DAY ON SUNDAY. PROFILES WILL CONTINUE TO REMAIN
QUITE SATURATED ON SUNDAY AHEAD OF THE BOUNDARY AND WITH A STRONG
LOW PRESSURE SYSTEM LIFTING INTO THE LOWER OHIO VALLEY DURING THE
DAY...CLOUDS SHOULD REMAIN IN PLACE AND HOLD TEMPERATURES DOWN
INTO THE 50S AND 60S. TOTAL RAINFALL AMOUNTS THROUGH SUNDAY WILL
LIKELY TOP 1 INCH IN SOME LOCATIONS. NORTHWEST WINDS BEHIND THE
BOUNDARY WILL BECOME QUITE GUSTY AND MAY APPROACH WIND ADVISORY
CRITERIA OVER THE WESTERN FORECAST AREA.

THE SYSTEM MOVING INTO THE NORTHERN PLAINS TONIGHT AND SUNDAY WILL
BECOME A LARGE CLOSED UPPER LOW THAT WILL BE THE DOMINANT WEATHER
FEATURE FOR THE STATE THOUGH MUCH OF NEXT WEEK AND KEEP THE STATE
IN CYCLONIC FLOW EARLY THEN TRANSITION TO MORE TRUE NORTHWEST FLOW
LATER IN THE PERIOD AS THE SYSTEM SHIFTS SLOWLY EAST. DRY AIR AND
PROFILES CONDUCIVE TO DEEP MIXING CAN BE EXPECTED MONDAY AND
TUESDAY ALONG WITH BREEZY TO GUSTY NORTHWEST WINDS. DEWPOINTS WILL
BE DROPPING INTO THE 20S SO THE POTENTIAL FOR TEMPERATURES TO DROP
BELOW FREEZING IS THERE MONDAY NIGHT AND TUESDAY NIGHT THOUGH
WINDS SHOULD AT 10 MPH MONDAY NIGHT WITH A GOOD PRESSURE GRADIENT
IN PLACE. THESE WINDS SHOULD PREVENT FROST FORMATION AND WILL KEEP
PROFILES MIXED ENOUGH TO HOLD TEMPERATURES UP A FEW DEGREES. THE
UPPER LOW WILL MAKE MORE PROGRESS EAST THURSDAY INTO FRIDAY THOUGH
850 MB TEMPERATURES WILL GENERALLY BE BELOW 0C THROUGH FRIDAY.
WITH THIS COLD AIR AROUND...HIGHLY LIKELY THAT THERE WILL BE ONE
TO TWO FROST EVENTS WITH THE BEST CHANCES TUESDAY NIGHT AND
WEDNESDAY NIGHT. SOME HOPE OF BREAKING THIS PATTERN INTO NEXT
WEEKEND WITH SOME HINTS AT AN OMEGA BLOCK DEVELOPING WHICH WOULD
FORCE UPPER RIDGING AND WARMER TEMPERATURES BACK INTO THE MIDWEST.

&&

.AVIATION...18/18Z
ISSUED AT 1228 PM CDT SAT APR 18 2015

MAIN CONCERN ARE CONVECTIVE CHANCES THROUGH THE PERIOD WITH CIGS
ADDING SOME COMPLEXITY AS WELL. ISO TO SCT THUNDER NOW DEVELOPING
IN BROAD WARM AIR ADVECTION ZONE OF SOUTHEAST IOWA ALONG A WARM
FRONT. UPPER LEVEL WAVE APPROACHING THE REGION FROM THE WEST ALSO
AIDING IN LARGE SCALE LIFT OVER WESTERN SECTIONS WHICH WILL BEGIN
TO PROGRESS/DEVELOP EAST AFT 20Z AND CONTINUE THROUGH 06Z...WITH
ANOTHER SHOT OF SHOWERS OR THUNDER AFT 15Z SUNDAY. WINDS WILL
REMAIN NEAR 10-12KTS WITH THE EXCEPTION OF TROUGH AXIS WHERE LIGHT
WINDS AND MVFR BR MAY DEVELOP. /REV

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...AWB
LONG TERM...DONAVON
AVIATION...REV
Hazardous weather outlook, Apr 18, 4:40 AM CST, 7 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
540 AM CDT SAT APR 18 2015

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-191045-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
540 AM CDT SAT APR 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT.
THE MOST WIDESPREAD ACTIVITY WILL BE THIS AFTERNOON AND EVENING.
AN ISOLATED SEVERE STORM WITH QUARTER SIZED HAIL MAY OCCUR.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE SUNDAY. THE
THREAT OF SEVERE WEATHER IS LOW. WINDY CONDITIONS ARE EXPECTED BY
SUNDAY AFTERNOON WITH SUSTAINED 30 MPH WINDS OR GREATER POSSIBLE.

AREAS OF FROST OR AT LEAST FREEZING TEMPERATURES ARE POSSIBLE
ACROSS PORTIONS OF THE AREA ON TUESDAY...WEDNESDAY AND THURSDAY
MORNINGS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Apr 18, 12:03 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
103 PM CDT SAT APR 18 2015

IAZ083-084-094-095-182015-
CLARKE-LUCAS-DECATUR-WAYNE-
INCLUDING THE CITIES OF...OSCEOLA...CHARITON...LAMONI...LEON...
CORYDON...SEYMOUR...ALLERTON...HUMESTON
103 PM CDT SAT APR 18 2015

...THUNDERSTORMS CAPABLE OF HAIL THIS AFTERNOON...

THUNDERSTORMS ARE MOVING INTO SOUTH CENTRAL IOWA EARLY THIS
AFTERNOON. THE STORMS MAY PRODUCE HAIL UP TO NICKEL TO PENNY SIZED
AS THEY MOVE TO THE NORTH NORTHWEST. BRIEF HEAVY RAINFALL AND
LIGHTNING WILL ALSO ACCOMPANY THESE STORMS THIS AFTERNOON.

REV

The radar

The Des Moines radar (KDMX), 104 km away, was scanning. The volume nearest the first event began at 18:29 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Decatur

When
April 18, 12:29 PM CST
Where
Decatur County, 4.9 mi N of Decatur City
Measured
1 in hail
Property damage
$1,000
Reported by
Public
Coordinates
40.800, -93.832

Quarter size hail covered Interstate 35.

Thunderstorm Wind, Marshall

When
April 18, 3:31 PM CST
Where
Marshall County, 1.38 mi S of Le Grand
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Public
Coordinates
41.980, -92.780

A machine shed was destroyed and debris was blown 600 feet to the northwest.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2015Every state in 2015This day in weather historyWarnings in Iowa, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 560831, 560832.